Thunderstorm Wind, Lawrence
- When
- March 14, 8:21 PM EST
- Where
- Lawrence County, New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.000, -80.350
A state official reported 4 trees down near New Castle, PA.
A strong surface low accompanied by an upper level trough moved through the Ohio River Valley during the late evening of March 14th. A line of storms developed along the cold front and brought damaging winds across the Pittsburgh county warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong surface low accompanied by an upper level trough moved through the Ohio River Valley during the late evening of March 14th. A line of storms developed along the cold front and brought damaging winds across the Pittsburgh county warning area. The environment was prime for severe weather due to low level wind shear (sfc-1km) near 35 to 40kts and mid level shear was 60kts. Temperatures during the day climbed to the upper 70s ahead of the cold front and helped increase low level lapse rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 14, 6:12 PM EST, 2 hours 9 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 712 PM EDT Thu Mar 14 2019 .SYNOPSIS... Showers and thunderstorms, some strong, will accompany a cold front tonight. After a brief dry break, showers return on Friday with an upper level disturbance. Above-normal temperatures will continue through tomorrow, before cooler weather this weekend. && .NEAR TERM /THROUGH FRIDAY/... With 7pm update, only made minor changes to forecast. Pops appeared to be in good shape, and made no changes to this part of the forecast. Convection has really had a hard time making it into eastern Ohio considering the dry air that is in place. The biggest change made to the forecast had to do with hourly temperatures, just trying to align better with observations. Previous discussion follows. Continued strong warm advection and deep mixing have allowed temperatures to climb well into the 70s across much of the region this afternoon. Wind gusts of 20 to 30 MPH out of the southwest will continue as well, with a bit of an increase expected over the next hour or two. Still picture southeast Ohio topping out with wind gusts just below advisory criteria. As strong low pressure at the surface and aloft lift into the Great Lakes tonight, the main concern remains the approach of the system's cold front and the accompanying severe weather threat. Timing has remained fairly consistent through the various CAMS runs, with the main convective line expected to approach the ZZV vicinity at or just before 00Z, with progress to PIT around 05Z, and then across the ridges late tonight. The current SPC day 1 outlook, which appears well-placed, brings a marginal severe risk to the PA/OH border, with a slight risk across Muskingum/Coshocton counties. Shear will not be a limiting factor, with 0-6km bulk values in excess of 70 knots throughout and impressively curved hodographs, especially in southeast Ohio. The main issue will be instability, and keeping storms rooted in the boundary layer into the night. Where is this most likely to occur, in southeast Ohio, parameters such as critical angles and low LCLs support a tornado threat, as well as damaging winds. Hail appears a lesser possibility, given a lack of CAPE in the -10C to -30C hail growth layer. Once storms reach the PA/OH border and the northern WV panhandle around 04Z or so, the loss of heating and steep lapse rates will take their toll on the storms, with a weakening trend thereafter. Have used this thinking to include gusty wind wording in the grids for now, holding off on severe mention until a possible watch issuance later. The current HWO handles the situation nicely. PoPs decrease rapidly behind the front, as models still indicate a break between frontal precipitation and showers associated with the following mid-level trough. Only have lingering showers east of PIT by 12Z. Temperatures will remain quite mild, with many locations not getting below 50 tonight. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... Early morning PoPs remained confined to mainly the ridges in the wake of the front, with a CWA-wide dry break around midday. Showers will then arrive from the northwest during the afternoon with the approaching upper trough axis. These showers max out in coverage Friday night, with some modest lake enhancement possible once low-level flow turns northwest. PoPs decrease through the day Saturday with the passage of the trough axis, and dry weather returns Saturday night with the approach of high pressure. As far as precipitation type, a mix with or change to snow showers is expected starting around midnight Friday night, with this rain/snow mix continuing through Saturday. 850 mb temperatures will drop below zero before then on Friday, but the boundary layer will need to cool sufficiently to allow snow. Any accumulation will be mostly trivial, with totals mostly under an inch over the 36-hour period from 00Z Saturday to 12Z Sunday. Temperatures will remain above normal Friday, before cold advection commences and drives values below climatology on Saturday. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A general troughing pattern aloft remains in place next week, although flow may become more zonal for a time around the midweek period. Dry and chilly weather continues on Sunday. The models continue to disagree on the handling of a Sunday night shortwave, with the GFS more bullish on precip than the ECMWF, although ensembles continue to show light precip possibilities. Will continue to keep PoPs low. Dry and cool weather is then anticipated with high pressure for Monday and Tuesday. The next system brings precipitation chances on Wednesday. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... Showers and thunderstorms will move into the region this evening, ahead of an advancing cold front, with the storms weakening as they enter PA. Where enough instability remains, have included mention of gusts between 35 to 40kts and lower visibilities. These storms will move quickly east, with gusty SW winds and VFR cigs remaining in its wake. Lowering of cigs to MVFR is expected Friday morning. .Outlook... Restrictions are possible Sat with a crossing upper trough. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 408 AM EDT Thu Mar 14 2019 OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-150815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver- Hancock-Brooke- 408 AM EDT Thu Mar 14 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. There will be potential for damaging winds and possibly an isolated tornado or two this evening as a front crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ008-009-014>016-021>023-029-031-073>076-WVZ003-004-012-021- 509>514-150815- Garrett-Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 408 AM EDT Thu Mar 14 2019 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 2 NNW RANDLE 40.35N 81.95W
03/14/2019 COSHOCTON OH 911 CALL CENTER
TREE DOWN ALONG COUNTY ROAD 24 NEAR HWY 60.
&&
EVENT NUMBER PBZ1901981
SKHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG 1 SE METHAM 40.36N 81.97W
03/14/2019 COSHOCTON OH 911 CALL CENTER
TREE DOWN ALONG COUNTY RD. 1192
&&
EVENT NUMBER PBZ1901982
SKHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL SUGARCREEK 40.51N 81.64W
03/14/2019 E0.88 INCH TUSCARAWAS OH PUBLIC
NICKEL AND PENNY SIZE HAIL REPORTED.
&&
EVENT NUMBER PBZ1901983
SKHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG KEENE 40.35N 81.87W
03/14/2019 COSHOCTON OH PUBLIC
TREE DOWN NEAR STATE ROUTE 83
&&
EVENT NUMBER PBZ1901984
SKHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND DMG 1 W DUNDEE 40.59N 81.63W
03/14/2019 TUSCARAWAS OH 911 CALL CENTER
TREE DOWN ALONG WALNUT CREEK BOTTOM RD.
&&
EVENT NUMBER PBZ1901985
SKHThe Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
A state official reported 4 trees down near New Castle, PA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803605.